Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Frequent, severe stomach pain. Diagnosed high AST. Reasons?

I was in the ER the other night with severe stomach pain. After doing a blood test, they discovered that I have a high AST (90) and a normal ALT. I'm 30 years old and exercise regularly (3-4 times a week) and drink 1-2 times a month. I don't have any other significant health history other than frequent stomachaches. Can you tell me any possible reasons for this?
Asked On : Thu, 4 Apr 2013
Answers:  1 Views:  50
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics
General & Family Physician 's  Response
Hi, thanks for using healthcare magic

AST is normally used to assess any structural or functional changes to the liver though it can be found in other parts of the body.
An increase in AST may occur in as a result of : (1) infection to the liver - the most common infection is hepatitis but this would normally be associated with other symptoms such as fatigue, fever, headache, loss of appetite
(2) trauma
(3) alcoholic liver disease
(4) non alcoholic fatty liver- this is increasing in prevalence. It is the build up of fat in the liver as a result of diet, it results is inflammation of the liver
(5) gallstones
(6)presence of any mass in the liver

The increase is AST may be related to one of these conditions. Your doctor may suggest repeating the value in a few weeks to see if it changes.
An ultrasound or some other form of imaging may also be necessary.

I hope this helps
Answered: Thu, 4 Apr 2013
I find this answer helpful

3 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor